The long-term course of acute deep venous thrombosis

Authors: Prandoni P, Lensing AWA, Cogo A, Cuppini S, Villalta S, et al.
Source: Annnals of Internal Medicine. 125:1-7. July 1, 1996.
Institutions: University Hospital, Padua, and Academic Medical Center, Amsterdam.
Financial support: None indicated.

Note: the full text of this article is available at the ACP website.



There are relatively few studies documenting the long-term outcomes of patients with acute DVT. This study was designed to study this issue prospectively.




This is one of few studies to document the long-term outcome of patients with DVT (many studies have looked at shorter-term outcome), and is probably the largest and best-designed. At 8 years, about 30% of patients had died; the cumulative incidence of recurrent thromboembolism and of post-thrombotic syndrome was also around 30% at 8 years. Cancer and hypercoagulable states were significant risk factors for recurrence; recurrence was a significant risk factor for the post-thrombotic syndrome. The authors suggest that certain subgroups of patients at higher risk for recurrence might benefit from prolonged anticoagulation, but that only randomized trials can determine the risk-benefit ratios.

One other study mentioned by the authors (Beyth et al, Arch Intern Med 1995;155:1031-7) looked at the long-term outcome of DVT patients. This study found a higher mortality rate (40% at 5 years) and lower recurrence rate (13% at 5 years). The higher mortality rate was probably due to a higher prevalence of cancer at baseline (26% vs. 16% here). The lower recurrence rate was probably due in part to the competing risk of mortality and to the less close follow-up in that study.

The incidence of impaired coagulation inhibition was 13%, which included patients with antithrombin deficiency, protein C deficiency, protein S deficiency and the lupus-like anticoagulant (all in approximately equal numbers). It would have been interesting to see whether most of these patients had no other risk factors for thrombosis (cancer, trauma etc.) or whether a significant number of them had multiple risk-factors.

It would also have been interesting to look at the potential preventability of thrombo-embolic recurrence in greater detail. The authors note that cancer and hypercoagulability increased the risk for recurrence, whereas trauma and surgery decreased it, but what percentage of recurrences might logically have been preventable using this rationale? How many recurrences took place in patients with cancer or hypercoagulability who did not have prolonged anticoagulation or in whom prolonged anticoagulation had already been stopped? Although, as the authors state, randomized trials are needed to look at this issue, I would have liked to see some speculation, based on the data, on the number of recurrences that one might hope to prevent with focused, more prolonged anti-coagulation. Just looking at the list of patients who had recurrent events, along with a brief synopsis of their clinical data, might be very instructional in this regard.


Reader comments

Date: Wed, 10 Jul 96
From: Dr Frances Cadden <>

Dear Dr Jacobson,

As a general practitioner, I am surprised at the results regarding trauma and surgery.

I wonder what other factors were involved in the recurrences eg obesity; inactivity;age.

Were any of the patients put on long term aspirin or regular users of NSAIDS or even cholesterol lowering medications, as these might have had an effect on the outcomes?

I agree with you that more data is needed from this trial to see if predictors could be identified eg should all people travelling on long flights or train or bus journeys be put on prophylactic aspirin?

Frances Cadden

Date: Wed, 9 Sep 1998

I found the article interesting. I would like to share my experience as it may help to develop the study further.

I began having DVTs 10 years ago. At that time I was treated on an as needed basis. It  eventually reached a point where if I was off Wafarin Sodium for a few days I would thrombose on the 4th day. I was finally diagnosed with having Protein C Deficiency, a condition caused by the gene mutation of Factor-V Leiden.

It would be good to see a study on patients like myself, who have been taking Wafarin Sodium for many years. Recently, I developed two patches of necrosis of the skin as a result of being on Wafarin. I went off the drug and was on Low Molecular Weight Heparin, subcutaneously, till the patches cleared.

There is a website for this disease that has been set up by a patient. I append below the website for anyone who may have an interest in researching and interacting with people who have had multiple DVTs.

The website noted above is interesting and has many links. I cannot comment on the accuracy of the material presented there (an ever-present problem with medical websites).  -- mj

7/8/2000 This website is no longer accessible, another ever-present problem with websites!  -- mj

Journal Club on the Web main screen

Submit a comment about this article

Site Meter